Kentucky, 2025

Damaging Wind in Kentucky, April 29, 2025

April 29, 2025 · NWS ILN · 1 event in 1 county or zone

Thunderstorms affected the region during the afternoon hours as a low pressure system moved east across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms affected the region during the afternoon hours as a low pressure system moved east across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 29, 3:56 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 29, 3:56 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
456 PM EDT Tue Apr 29 2025

.SYNOPSIS...
Showers and thunderstorms to continue until a cold front passes
through the area tonight. The front looks to stall out near the Ohio
River overnight into Wednesday, with a general lull in precipitation
chances. The threat for storms increases Thursday as the front lifts
back north across the area, followed by a cold front passage Thursday
night. High pressure looks to build back in by the weekend, offering
a return to drier weather and cooler temperatures.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Update...
A new severe thunderstorm watch #192 has been issued for the severe
weather threat for the second thunderstorm complex that will impact
areas generally south of I-70. This watch is in effect until midnight.

Previous discussion...
Deep surface low over the northern Great Lakes to tack into southern
Canada with an attendant cold front dropping southeast into the Ohio
Valley this evening.

Initial thunderstorm complex developed this afternoon in the warm
sector - where moderately unstable instability existed. This complex
moved quickly across ILN/s area producing strong to severe wind
gusts. This complex is currently moving thru central Ohio and
northern KY.

A second complex of storms was tracking across southern Illinois
into southern Indiana. Question revolves around the affects of this
complex on ILN/s area.

Airmass has temporarily stabilized in the wake of the initial
thunderstorm complex across east-central Indiana and west central
Ohio. Moderate to strong southwesterly flow and clearing evident on
visible satellite imagery was leading to destabilization of the
airmass over Indiana where moderate instability was being observed -
feeding this second complex. This axis of moderate instability is
expected to work back into ILN/s southwest counties late this
afternoon and then across the southern FA this evening. This would
support continued thunderstorm threat across the area into this
evening. WoFS/HRRR and SPC mesoscale analysis all support a continued
severe threat beginning around 22Z into the southwest and then
working across the area thru 02Z. Effective shear looks to be
30-35kts supporting organized storms with bowing segments and
damaging wind being the main threat. The most favored area for severe
weather looks to be south of the I-70 corridor.

After this complex pushes off to the east a continued threat for an
isolated shower or perhaps an isold non-severe storm will persist
with the frontal passage.

The front stalls out just south of the Ohio River with clouds
lingering across the south closer to the front. Temperatures drop to
lows from the mid 40s northwest - where clearing takes place to the
upper 50s/near 60 across northern Kentucky.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Surface high pressure builds across the Great Lakes with the frontal
boundary stalled south of the Ohio River Wednesday morning. Model
solutions have generally trended drier and expect most of the area
to remain dry for most of the day Wednesday with a chance for storms
later in the afternoon across the south as moisture begins to advect
back north. Expect high temperatures to range from the upper 60s
north to the mid 70s south.

Mid level flow backs southwesterly with the front lifting back
northward as a warm front Wednesday night, further increasing
shower/storm chances. Instability looks to be limited and elevated.
Expect lows from the upper 50s north to the lower 60s south.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A robust short wave moving out of the Ozarks on Thursday will
deamplify as it lifts up the Ohio Valley on Thursday night. At the
surface, a warm front will lift across the region Wednesday night
and there could be some showers and thunderstorms associated with
that. Potential for showers and thunderstorms in the warm sector
will increase with the combination of diurnal heating and the
approach of upper support. Activity will wane somewhat as the short
wave lifts away from the area later Thursday night. The short wave
will take a surface low west and north of the region, but a trailing
cold front will slide into the forecast area Thursday night.

The front will not make it all of the way through the area until
Friday and possibly Friday night when a stronger push comes from a
northern stream trough digging into the region. Showers and some
thunderstorms will continue until this trough passes east of the
area.

With the passage of this trough, the mid levels transition into a
high amplitude, blocky pattern. A closed low will develop out of the
base of the trough that moves through, but there is some potential
that this low then retrogrades back into the region early next week.
With quite a wide range of solutions on where a closed low will
occur, have stayed pretty close to the NBM for now keeping the
region dry.

Temperatures will remain above normal through Friday and then drop
below normal over the weekend. If the closed low stays east of the
area, then temperatures will rebound early next week.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Thunderstorms have developed in the moderately unstable airmass ahead
of an approaching cold front. Convective thunderstorm complex moving
east impacting the TAF sites currently thru about 20-21Z across
KCMH/KLCK. These storms causing a wind shift to the west with gusts
of 40-50+kts. After the passage of this complex - expect a general
lull in storm activity. Another complex over southern Illinois may
affect the southern TAF sites late in the afternoon into early
evening with cold front pushing south thru the area.

Have a PROB30 and tempo groups for additional showers and
thunderstorms with the frontal passage early tonight. The cold front
is expected to stall out near the Ohio River late tonight, which will
likely result in MVFR CIGs at the southern TAF sites.

Southwest winds will gust up to 30 kts this afternoon and then shift
to the northwest around 10 kts this evening with FROPA and then
northeast to east at less than 10 kts overnight into Wednesday.

OUTLOOK...Additional thunderstorms are possible later Wednesday into
Wednesday night. MVFR/IFR conditions likely Thursday into Thursday
night along with a chance of thunderstorms. MVFR conditions possible
Friday into early Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Campbell
AVIATION...AR
Hazardous weather outlook, Apr 29, 3:30 AM EST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
430 AM EDT Tue Apr 29 2025

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300830-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
430 AM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely today. Some storms may be
strong to severe during the afternoon and evening with damaging
straight line winds being the primary threat. Additionally, large
hail and an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe storms are possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 29, 5:54 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
654 PM EDT Tue Apr 29 2025

OHZ063-072-080-292330-
Highland OH-Fayette OH-Clinton OH-
654 PM EDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
FAYETTE...EASTERN CLINTON AND NORTHWESTERN HIGHLAND COUNTIES THROUGH
730 PM EDT...

At 654 PM EDT, a strong thunderstorm was located over Wilmington,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Melvin, Staunton, Leesburg, New Vienna, East Monroe, Bloomington,
Samantha, New Antioch, Jasper Mills, Sabina, Lees Creek, Reesville,
Martinsville, Morrisville, Wilmington, Port William, Highland,
Burtonville, and Washington Court House.

This includes I-71 in Ohio between mile markers 54 and 58.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central, south central, southwestern and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3928 8385 3955 8380 3956 8374 3955 8367
      3957 8367 3959 8345 3923 8352
TIME...MOT...LOC 2254Z 275DEG 21KT 3942 8383

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

McGinnis
Local storm report, Apr 29, 5:56 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
656 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Tstm Wnd Gst     2 W Fairborn            39.82N 84.06W
04/29/2025  M49 MPH          Greene             OH   ASOS

            ASOS station KFFO Wright-Patterson AFB.

&&
Local storm report, Apr 29, 5:57 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
657 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Gst     4 NE Vevay              38.78N 85.03W
04/29/2025  M47 MPH          Switzerland        IN   Public

            Personal Weather Station.

&&
Local storm report, Apr 29, 6:00 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
700 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tstm Wnd Gst     2 SSE Wilmington        39.42N 83.82W
04/29/2025  M48 MPH          Clinton            OH   Official NWS Obs

&&
Special weather statement, Apr 29, 6:01 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
701 PM EDT Tue Apr 29 2025

OHZ045-052>054-292345-
Champaign OH-Madison OH-Union OH-Clark OH-
701 PM EDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
CHAMPAIGN AND NORTHEASTERN CLARK COUNTIES IN WEST CENTRAL OHIO...
SOUTH CENTRAL UNION AND NORTHEASTERN MADISON COUNTIES IN CENTRAL OHIO
THROUGH 745 PM EDT...

At 700 PM EDT, a strong thunderstorm was located near Northridge,
moving east at 20 mph.

HAZARD...Wind gusts up to 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Milford Center, Mechanicsburg, State Route 29 at State Route 38,
Rosedale, State Route 4 at State Route 161, Resaca, Powhattan,
Catawba, Catawba Station, Chuckery, Mutual, New Moorefield, Plumwood,
and Northridge.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3995 8371 4002 8378 4020 8340 4001 8327
TIME...MOT...LOC 2300Z 252DEG 17KT 4001 8369

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

McGinnis
Special weather statement, Apr 29, 6:06 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
706 PM EDT Tue Apr 29 2025

KYZ097>099-292345-
Robertson KY-Mason KY-Bracken KY-
706 PM EDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MASON...ROBERTSON
AND SOUTHERN BRACKEN COUNTIES THROUGH 745 PM EDT...

At 706 PM EDT, a strong thunderstorm was located 9 miles northwest of
Fairview, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph, penny size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Blue Licks Battlefield, Murphysville, Burika, Alhambra, Stonewall,
Mays Lick, Mitchells Mill, Rectorville, Germantown, Washington,
Powersville, Peed, Helena, South Ripley, Chatham, Tuckahoe, Piqua,
Hittville, US Route 62 at State Route 875, and Minerva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northern and northeastern Kentucky...and south central and
southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3843 8400 3848 8414 3856 8417 3855 8420
      3856 8422 3859 8420 3861 8421 3866 8421
      3877 8390 3875 8385 3871 8383 3870 8379
      3865 8377 3863 8365 3860 8363 3853 8364
      3846 8386 3849 8393 3842 8400
TIME...MOT...LOC 2306Z 255DEG 35KT 3854 8406

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KC

The radar

The Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kenton

When
April 29, 6:13 PM EST to 6:16 PM EST
Where
Kenton County, 1.48 mi NNW of Ricedale
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
38.950, -84.580

A few trees were downed in the Independence area. One tree fell onto a fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246705.